Kansas, 2013Hail and Damaging Winds in Kansas, July 22, 2013
July 22, 2013 · NWS ICT · 18 events in 4 counties and zones
From the afternoon until late in the evening of the 22nd, severe thunderstorms struck South-Central & Southeast Kansas. The severe thunderstorms were prolific wind producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $988,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From the afternoon until late in the evening of the 22nd, severe thunderstorms struck South-Central & Southeast Kansas. The severe thunderstorms were prolific wind producers. The most violent thunderstorms roared through South-Central Kansas, more specifically Kingman and Sumner Counties, with vicious winds that not only caused widespread tree, power line and power pole damage, but tore the roofs off a high school and elementary school in Argonia, located in extreme West-Central Sumner County.
Late that evening, another severe thunderstorm hit Russell County with hail as large as ping-pong balls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:21 PM CST, 40 minutes earlier.
Area forecast discussion, Jul 22, 2:21 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT MON JUL 22 2013
.SYNOPSIS...
ISSUED AT 321 PM CDT MON JUL 22 2013
CURRENTLY HAVE NORTHWEST FLOW ALOFT EXTENDING FROM THE NORTHERN
ROCKIES INTO THE LOWER MISSISSIPPI VALLEY. THERE ARE COUPLE OF
SHORTWAVES EMBEDDED IN THE FLOW...ONE OVER THE WESTERN OHIO VALLEY
AND ANOTHER APPROACHING THE NORTHERN ROCKIES. AT THE SURFACE...A
COLD FRONT EXTENDS FROM FAR NW KS...ACROSS NORTHERN KS AND INTO
SOUTHEAST NEBRASKA. THIS FRONT WAS CONTINUING TO SLOWLY TRACK SOUTH
AND WAS BEING AIDED BY THE CONVECTION OVER NORTH CENTRAL KS. IN
ADDITION TO THIS FRONT...THERE IS AN OUTFLOW BOUNDARY EXTENDING FROM
WEST OF MEDICINE LODGE TO JUST SOUTH OF PONCA CITY.
THE MORNING CONVECTION LOOKED TO DEVELOP DUE TO ISENTROPIC LIFT AND
MOISTURE TRANSPORT ALONG THE 315K SURFACE IN AN UNCAPPED AIRMASS
ABOVE 850MB. WATER VAPOR IMAGERY ALSO SHOWED THAT THIS ACTIVITY GOT
GOING ONCE REMNANT ENERGY FROM DISSIPATING STORMS OVER NORTHERN
NEBRASKA MOVED OVER THE AREA. A REGIONAL LOOP OF 88DS EVEN SHOWS
WHAT APPEARS TO BE AN MCV TRACKING ALONG THE TOP/ICT CWA BORDER
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 321 PM CDT MON JUL 22 2013
VERY DIFFICULT STORM FORECAST THIS EVENING AS THERE IS A COUPLE
DIFFERENT SCENARIOS TO GET CONVECTION. WILL FIRST BE WATCHING THE
SYNOPTIC COLD FRONT TO THE NORTH. IT APPEARS THERE IS NOW SOME
CONVECTION DEVELOP ALONG IT OVER NORTHEAST KS WHERE IT IS UNCAPPED.
SOME ADDITIONAL DEVELOP WILL BE POSSIBLE OVER NW/NORTH CENTRAL KS
WITH ADDITIONAL HEATING. THERE WILL ALSO BE A CHANCE FOR STORMS TO
DEVELOP OVER THE OUTFLOW BOUNDARY TO OUR SOUTH AND SW. HOWEVER
ANYTHING THAT DEVELOPS ALONG IT WILL TRACK TO THE SOUTHEAST WHICH
WOULD ONLY IMPACT A VERY SMALL PORTION OF OUR FORECAST AREA. LAST
BUT NOT LEAST...CONVECTION IS CONTINUING TO PERCOLATE NORTHWEST OF
WICHITA IN WHAT APPEARS TO BE AN ENHANCED AREA OF MID LEVEL WARM
ADVECTION/ISENTROPIC LIFT. CONSIDERING WHAT HAPPENED TODAY...WOULD
NOT BE SURPRISED TO SEE THIS ACTIVITY CONTINUE INTO THE EVENING
HOURS.
ISENTROPIC LIFT/MOISTURE TRANSPORT WILL INCREASE TONIGHT OVER SOUTH
CENTRAL NEBRASKA/NORTHEAST KS. ANY STORMS THAT FORM IN THIS AREA
WOULD TRACK SOUTHEAST WHICH MAY AFFECT THE NORTHEAST PORTION OF THE
FORECAST AREA.
ON TUESDAY...BOTH THE GFS AND NAM AGREE ON CONTINUING TO BRING THE
COLD FRONT SOUTH WITH THE NAM A BIT MORE AGGRESSIVE WITH ITS
SOUTHWARD PUSH. THERE WILL BE SOME GOOD CONVERGENCE ALONG IT BUT WE
WILL BE DEALING WITH SOME CAPPING ISSUES AS MID LEVEL TEMPS CONTINUE
TO WARM. THE HIGHER CONFIDENCE IN WIDESPREAD STORMS WILL BE
ASSOCIATED WITH THE STRONG SHORTWAVE THAT BOTH THE NAM AND GFS AGREE
ON TRACKING OUT OF CENTRAL/EASTERN NEBRASKA TUE EVENING AND ACROSS
EASTERN KS OVERNIGHT. DEPENDING ON WHAT HAPPENS TONIGHT...MAY END UP
NEEDING A FLOOD WATCH FOR SOUTHEAST KS FOR TUE NIGHT INTO WED
MORNING.
JUST LIKE TODAY...TEMPS ON TUE WILL BE HIGHLY DEPENDENT ON
CONVECTIVE TRENDS DURING THE DAY. IF WE CAN REMAIN PRECIP
FREE...850MB TEMPS WOULD SUPPORT HIGHS IN THE 100-103 RANGE OVER
SOUTHERN KS.
AS THIS SHORTWAVE CONTINUES TO TRACK SOUTHEAST...THE COLD FRONT IS
EXPECTED TO PUSH THROUGH THE MAJORITY OF THE FORECAST AREA ON WED
BEFORE GETTING HUNG UP OVER NORTHERN OK. THIS SHOULD LIMIT PRECIP
CHANCES OVER MOST OF THE AREA WED.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 321 PM CDT MON JUL 22 2013
THE WEAK SURFACE HIGH WILL SLOWLY SHIFT EAST ON THU WHICH WILL ALLOW
RICH MOISTURE TO WORK BACK OVER WESTERN KS. IN ADDITION...IT APPEARS
SOME UPPER ENERGY FROM REMNANT MOUNTAIN CONVECTION WILL PASS OVER
THE HIGH PLAINS. THIS SHOULD RESULT IN INCREASING STORM CHANCES FROM
WEST TO EAST WITH BOTH THE GFS AND ECMWF AGREEING ON THE MOST
WIDESPREAD CHANCES THU NIGHT AS A MORE POTENT WAVE MOVES OUT OF THE
CENTRAL/SOUTHERN ROCKIES. WE LOOK TO STAY IN THIS NW FLOW ALOFT
THROUGH THE WEEKEND WHICH SHOULD RESULT IN CONTINUED ON AND OFF RAIN
CHANCES WITH BELOW NORMAL TEMPS.
LAWSON
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1238 PM CDT MON JUL 22 2013
COMPLEX SCENARIO THE NEXT 18-24 HOURS...WITH PERIODIC ROUNDS OF
SHOWERS/THUNDERSTORMS POSSIBLE ACROSS THE AREA...AS A STATIONARY
FRONTAL BOUNDARY SLOWLY LIFTS NORTH ACROSS THE AREA...WHILE
ANOTHER FRONT APPROACHES FROM THE NORTHWEST. SCATTERED CONVECTION
SHOULD CONTINUE TO FESTER THIS AFTERNOON/EVENING...WITH POSSIBLY
ANOTHER ROUND OF CONVECTION AFFECTING THE REGION LATER THIS
EVENING AND TONIGHT...AS ACTIVITY ROLLS SOUTHEAST FROM THE HIGH
PLAINS. GUSTY/ERRATIC WINDS...HAIL AND TORRENTIAL RAIN WILL BE
POSSIBLE WITH ANY ACTIVITY THAT DEVELOPS.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 73 98 70 90 / 20 20 40 20
HUTCHINSON 73 97 69 89 / 20 20 40 10
NEWTON 72 96 68 88 / 20 20 50 20
ELDORADO 72 95 70 89 / 20 20 50 20
WINFIELD-KWLD 75 99 72 91 / 20 20 40 20
RUSSELL 71 94 65 90 / 30 30 40 10
GREAT BEND 71 98 67 89 / 20 20 40 10
SALINA 71 93 66 88 / 30 30 50 10
MCPHERSON 72 96 68 89 / 20 30 40 10
COFFEYVILLE 74 96 72 90 / 30 30 40 40
CHANUTE 72 95 68 88 / 40 30 50 30
IOLA 72 94 68 87 / 40 30 60 20
PARSONS-KPPF 73 95 70 89 / 30 30 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 3:00 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON JUL 22 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICES EXCEEDING 100 DEGREES WILL BE POSSIBLE THROUGH THE
EARLY EVENING OVER PRIMARILY FAR SOUTHERN KANSAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING
THROUGH THE OVERNIGHT HOURS ACROSS THE ENTIRE AREA. LOCATIONS ALONG
AND EAST OF INTERSTATE 135 WILL HAVE THE BEST CHANCE AT STORMS AFTER
MIDNIGHT. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS OF
50 TO 60 MPH AND DIME TO QUARTER SIZE HAIL. IN ADDITION...ANY STORM
WILL HAVE THE POTENTIAL TO PRODUCE HIGH RAINFALL RATES THAT MAY
RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 100 TO 104 DEGREE
RANGE AGAIN ON TUESDAY AFTERNOON ACROSS MUCH OF THE AREA.
PERIODIC CHANCES FOR THUNDERSTORMS WILL REMAIN ACROSS THE ENTIRE
AREA FROM TUESDAY THROUGH FRIDAY...WITH CHANCES DIMINISHING BY NEXT
WEEKEND. STRONG STORMS WITH LOCALLY HEAVY RAINS WILL BE POSSIBLE
THROUGHOUT THE WEEK. THE BEST CHANCES FOR MORE ORGANIZED SEVERE
WEATHER AND FLOODING APPEARS TO BE ON TUESDAY NIGHT AND AGAIN ON
THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT DUE TO THE
ISOLATED NATURE OF THE SEVERE THREAT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
In the hours before
Special weather statement, Jul 22, 9:28 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1028 AM CDT MON JUL 22 2013
KSZ094-098-221630-
CHAUTAUQUA-ELK-
1028 AM CDT MON JUL 22 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND ELK COUNTIES...
AT 1025 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF HOWARD...OR 21
MILES SOUTH OF EUREKA...AND MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3746 9648 3761 9641 3761 9621 3758 9596
3756 9596 3722 9612
TIME...MOT...LOC 1528Z 291DEG 23KT 3751 9633
SMITHSpecial weather statement, Jul 22, 10:15 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT MON JUL 22 2013
KSZ050-067-221715-
RENO-RICE-
1115 AM CDT MON JUL 22 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...
AT 1112 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF SYLVIA...OR 27 MILES
WEST OF HUTCHINSON...AND MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3821 9844 3820 9792 3817 9792 3773 9820
3773 9830 3793 9848 3808 9848
TIME...MOT...LOC 1615Z 294DEG 19KT 3805 9839
SMITHSpecial weather statement, Jul 22, 10:30 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT MON JUL 22 2013
KSZ098-221730-
CHAUTAUQUA-
1130 AM CDT MON JUL 22 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...
AT 1127 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CEDAR VALE...OR
12 MILES WEST OF SEDAN...AND MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9652 3708 9653 3713 9653 3730 9643
3730 9596 3700 9597
TIME...MOT...LOC 1630Z 301DEG 16KT 3715 9638
SMITHSpecial weather statement, Jul 22, 11:29 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1229 PM CDT MON JUL 22 2013
KSZ098>100-221830-
CHAUTAUQUA-LABETTE-MONTGOMERY-
1229 PM CDT MON JUL 22 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...LABETTE AND MONTGOMERY COUNTIES...
AT 1228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HAVANA...OR 12 MILES EAST OF
SEDAN...AND MOVING SOUTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3703 9617 3727 9604 3728 9534 3699 9544
3699 9599
TIME...MOT...LOC 1729Z 297DEG 25KT 3706 9597
SMITHSpecial weather statement, Jul 22, 11:36 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT MON JUL 22 2013
KSZ067-221830-
RENO-
1236 PM CDT MON JUL 22 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL NEAR ARLINGTON AND
PARTRIDGE...OR 17 MILES NORTHWEST OF KINGMAN...AND MOVING SOUTHEAST
AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3810 9771 3774 9770 3774 9841 3810 9832
TIME...MOT...LOC 1734Z 299DEG 21KT 3786 9824
SMITH
Special weather statement, Jul 22, 2:37 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON JUL 22 2013
KSZ067-222105-
RENO-
337 PM CDT MON JUL 22 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 14 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING SOUTHEAST AT 25 MPH.
PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3807 9811 3782 9774 3773 9785 3773 9817
3794 9827
TIME...MOT...LOC 2037Z 314DEG 21KT 3794 9810
KLEINSASSERThunderstorm Wind, Reno
- When
- July 22, 3:01 PM CST to 3:05 PM CST
- Where
- Reno County, 3 mi NE of Arlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.931, -98.141
Power poles spanning a 1 mile long segment of K-61 were blown down.
Thunderstorm Wind, Reno
- When
- July 22, 3:12 PM CST to 3:13 PM CST
- Where
- Reno County, 5 mi SW of Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.019, -97.985
Gusts ranged from 50 to 60 mph.
Thunderstorm Wind, Reno
- When
- July 22, 3:20 PM CST to 3:22 PM CST
- Where
- Reno County, Pretty Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -98.020
Hail, Reno
- When
- July 22, 3:27 PM CST to 3:28 PM CST
- Where
- Reno County, Pretty Prairie
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -98.020
Thunderstorm Wind, Kingman
- When
- July 22, 3:55 PM CST to 4:15 PM CST
- Where
- Kingman County, 3 mi ENE of Cleveland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.567, -98.079
The estimated winds ranged from 60 to 70 mph and occurred for around 20 minutes.
Hail, Kingman
- When
- July 22, 3:55 PM CST to 4:15 PM CST
- Where
- Kingman County, 3 mi ENE of Cleveland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.567, -98.079
The trained spotter also reported 60 to 70 mph winds that occurred around 20 minutes.
Thunderstorm Wind, Kingman
- When
- July 22, 4:20 PM CST to 4:40 PM CST
- Where
- Kingman County, Norwich
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 37.450, -97.850
Thunderstorm Wind, Kingman
- When
- July 22, 4:23 PM CST to 4:45 PM CST
- Where
- Kingman County, Norwich
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.450, -97.850
Limbs at least 2 inches in diameter were blown down along with large marble-sized hail. The event lasted at least 20 minutes.
Thunderstorm Wind, Kingman
- When
- July 22, 4:25 PM CST to 4:45 PM CST
- Where
- Kingman County, Norwich
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.450, -97.850
Limbs 2 to 3 inches in diameter were blown down as were power lines and power poles. No power outages were reported.
Thunderstorm Wind, Kingman
- When
- July 22, 4:25 PM CST to 4:29 PM CST
- Where
- Kingman County, 6 mi NW of Norwich
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.511, -97.927
A framed pole barn that was under construction was blown down.
Thunderstorm Wind, Sumner
- When
- July 22, 4:35 PM CST to 4:50 PM CST
- Where
- Sumner County, 7 mi WNW of Conway Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.439, -97.768
Power poles were blown down at the 123rd Avenue/Argonia Road intersection in Milton. Event time is approximated based on radar.
Thunderstorm Wind, Sumner
- When
- July 22, 4:36 PM CST to 4:50 PM CST
- Where
- Sumner County, 5 mi N of Argonia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.342, -97.770
Transmission lines and power poles were blown down.
Thunderstorm Wind, Sumner
- When
- July 22, 4:40 PM CST to 5:00 PM CST
- Where
- Sumner County, Argonia
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $900,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -97.770
Sumner County Emergency Management reported that the roofs were torn off both the Argonia High School and the elementary school. There was also extensive damage to trees, power lines and power poles. The estimated time of when the damage occurred was from 1640 to 1650.
Thunderstorm Wind, Sumner
- When
- July 22, 4:55 PM CST to 4:57 PM CST
- Where
- Sumner County, Argonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -97.770
Thunderstorm Wind, Sumner
- When
- July 22, 4:55 PM CST to 5:00 PM CST
- Where
- Sumner County, 2 mi E of Argonia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -97.734
The Sumner County Sheriff reported Highway 160 was blocked by uprooted trees. The diameters of the trunks was unknown.
Hail, Sumner
- When
- July 22, 4:55 PM CST to 4:57 PM CST
- Where
- Sumner County, Argonia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -97.770
Thunderstorm Wind, Sumner
- When
- July 22, 5:15 PM CST to 5:25 PM CST
- Where
- Sumner County, Caldwell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.030, -97.600
Winds ranged from 60 to 70 mph but no damage was reported.
Hail, Russell
- When
- July 22, 8:30 PM CST to 8:32 PM CST
- Where
- Russell County, 9 mi S of Russell
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -98.850
The trained spotter reported, via the Emergency Manager, of around a dozen ping-pong ball sized hailstones with the rest of the hailstones primarily dime-sized.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 22, 2013$1.3 million · 2 in hail · 70 events
- Hail and Damaging Wind in Wyoming, July 22, 2013$155,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in New Jersey, July 22 to 23, 2013$100,000 · 5 events
- Tornado and Flash Flooding in Florida, July 22, 2013$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Wisconsin, July 22, 2013$69,000 · 1.5 in hail · 9 events
- Flash Flooding in New York, July 22, 2013$75,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 22, 2013$45,000 · 1.25 in hail · 10 events
- Hail in Wyoming, July 22, 2013$60,000 · 1.75 in hail · 4 events
- Hail in South Dakota, July 22, 2013$40,000 · 1.75 in hail · 8 events
- Tornado and Hail in Wisconsin, July 22, 2013$23,000 · EF0 · 12 events
- Flood in Pennsylvania, July 22, 2013$25,000 · 1 event
- Flash Flooding in Pennsylvania, July 22 to 23, 2013$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471518, 471519, 471520, 471521, 471522, 471524, 471525, 471526, 471527, 471528, 471530, 471529, 471531, 471532, 471533, 471534, 471536, 471537.